Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 60, NWS Sioux Falls, SD

May 5, 2007Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2007, 5:28 PM CDT for Yankton County, South Dakota. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2007, 5:28 PM CDT (22:28 UTC)
Expired
May 5, 2007, 6:15 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:50 PM CDTTORNADO5 W Yankton, SDTWO TORNADOES NEAR GAVINS POINT DAM. RATED EF1.
May 5, 5:50 PM CDTTORNADO5 W Yankton, SDTWO TORNADOES NEAR GAVINS POINT DAM. REPORT RELAYED BY OMX WX
May 5, 6:05 PM CDTTORNADO5 N Yankton, SDRAIN WRAPPED TORNADO
May 5, 6:17 PM CDTTORNADO5 N Lesterville, SDFARM SEVERELY DAMAGED. 3 CONCRETE SILOS DESTROYED. NUMEROUS OUTBUILDINGS LEVELED. RATED EF2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:33 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 052227
SVRFSD
SDC135-052315-
/O.NEW.KFSD.SV.W.0060.070505T2228Z-070505T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF
  YANKTON...MOVING NORTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YANKTON AROUND 540 PM CDT...
  UTICA...MISSION HILL AROUND 545 PM CDT...
  MAYFIELD AROUND 555 PM CDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA.

LAT...LON 4287 9763 4286 9723 4318 9716 4316 9762

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:05 PM CDT, 23 minutes earlier.

Area forecast discussion, May 5, 5:05 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT SAT MAY 5 2007

.DISCUSSION...

STG AND DEEP SSELY FLOW OF VERY MOIST UNSTABLE AIR PULLING E/W WMFNT
NWD INTO FAR SRN CWA ATTM...AND SHOULD MOVE NORTH MAYBE PAST I90
LATER TNGT. VARIOUS WAVES ALOFT ROTATING NNE AROUND STG UPR TROF IN
ERN RCKYS...WILL CONTINUE TO GENERATE TSTMS...SOME SVR/HVY...WITH
CELLS MOVG NWD AND AREA EVENTUALLY ENEWD OVR CWA TNGT...CONTINUING
THRU SUN NGT. MAIN SVR THREAT ALG AND WEST OF I29 TNGT...SHIFTING
A LIT FURTHER EAST SUN AFTN AND EVE AS LOW LVL FOCUS SHIFTS EAST.
SHEAR IS GOING TO CONTINUE TO INCREASE ACROSS THE WESTERN PLAINS AS
SYSTEM TO THE WEST CONTINUES TO GET WOUND UP. AS STORMS BECOME
SURFACE BASED LATE THIS AFTERNOON...EXPECT TORNADO THREAT TO
CONTINUE THROUGH LATE EVENING HOURS. BOUNDARY LAYER WILL HAVE A HARD
TIME DECOUPLING TONIGHT...BUT EXPECT THREAT TO GRADUALLY EVOLVE INTO
MORE OF A HEAVY RAIN THREAT AFTER MIDNIGHT. WILL KEEP FLOOD WATCH
GOING TONIGHT INTO TOMORROW. NAM SEEMS TOO SLOW MOVG BOUNDARY EAST
AND FASTER GFS LOOKS BTR. DEFINITELY KEPT FLOOD WATCH IN ONGOING
AREA WITH SATURATED GROUND AND GENERAL ADDITIONAL AMOUNTS OF 2 TO 4
INCHES RAINFALL EXPCD.  OVERALL PREV FCST THRU EXTD IN THE BALLPARK
WITH FAIRLY MINOR ADJUSTMENTS FOR NOW...BUT SURE TO BE IN A STATE OF
FLUX AS NRN STREAM BATTLES SRN STREAM FOR DOMINANCE.

&&

.AVIATION...
LOW PRESSURE WILL CONTINUE TO INTENSITY LATE THIS AFTERNOON...
PRODUCING VERY STRONG SRLY FLOW. SOUTHERLY WINDS IN EXCESS OF
40 KTS ARE LIKELY BY EARLY EVENING ONLY A FEW THOUSAND FEET ABOVE
THE GROUND. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON INTO THIS
EVENING...SOME PRODUCING LARGE HAIL AND TORNADOES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ001-012-020-031.

MN...FLOOD WATCH THROUGH MONDAY MORNING FOR MNZ071-097-098.

NE...FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ013-014.

SD...FLOOD WATCH THROUGH MONDAY MORNING FOR SDZ039-040-054>056-061-
     062-066-067-069>071.

     FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR SDZ038-050-052-053-
     057>060-063>065-068.

&&

RYRHOLM
Hazardous weather outlook, May 5, 4:09 AM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 AM CDT SAT MAY 05 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
409 AM CDT SAT MAY 05 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR MAINLY ALONG AND WEST
OF INTERSTATE 29 THIS MORNING. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE. THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON
AND OVERNIGHT. SOME OF THESE STORMS WILL BECOME SEVERE MAINLY
ALONG AND WEST OF INTERSTATE 29. THESE STORMS WILL BE CAPABLE OF
PRODUCING TORNADOES AND LARGE HAIL. THE GREATEST THREAT FOR
TORNADOES WILL BE LATE THIS AFTERNOON AND EVENING...WEST OF A
HURON TO SIOUX CITY LINE.

FLOODING...
HEAVY RAINS WILL OCCUR AT TIMES THROUGH TONIGHT ALONG AND WEST OF
INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA
ON SUNDAY. HOWEVER...THE MAIN THREAT ON SUNDAY WILL BE THE
POTENTIAL FOR ADDITIONAL HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM ALONG AND WEST OF
THE
JAMES RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM BETWEEN INTERSTATE
29 AND
THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 5, 4:48 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
448 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             CARTHAGE                44.17N 97.71W
05/05/2007  M1.00 INCH       MINER              SD   TRAINED SPOTTER

&&

DMORIN
Local storm report, May 5, 5:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             GREGORY                 43.23N 99.43W
05/05/2007  M0.75 INCH       GREGORY            SD   LAW ENFORCEMENT

&&

DMORIN
Local storm report, May 5, 5:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     GREGORY                 43.23N 99.43W
05/05/2007                   GREGORY            SD   LAW ENFORCEMENT

            CENEX BUILDING COLLAPSED. TRAILERS BLOWN INTO STREET.

&&

DMORIN
Local storm report, May 5, 5:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          DIMOCK                  43.48N 97.99W
05/05/2007                   HUTCHINSON         SD   LAW ENFORCEMENT

            COMFIRMED BY LAW ENFORCEMENT IN DIMOCK AREA

&&

DMORIN
Local storm report, May 5, 5:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          3 SE MITCHELL           43.70N 97.99W
05/05/2007                   DAVISON            SD   LAW ENFORCEMENT

            MOVING NORTH

&&

DMORIN
Local storm report, May 5, 5:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          S MITCHELL              43.73N 98.03W
05/05/2007                   DAVISON            SD   LAW ENFORCEMENT

            JUST SOUTH OF TOWN MOVING NORTH

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:25 PM CDTSevere Thunderstorm WarningFSDHanson35 min
May 4, 7:43 PM CDTTornado WarningFSDHanson32 min
May 4, 7:50 PM CDTTornado WarningFSDHanson25 min
May 4, 8:12 PM CDTSevere Thunderstorm WarningFSDLake, Miner33 min
May 4, 8:14 PM CDTTornado WarningFSDHanson31 min
May 4, 9:04 PM CDTSevere Thunderstorm WarningFSDDavison26 min
May 4, 9:24 PM CDTSevere Thunderstorm WarningFSDDavison, Sanborn36 min
May 5, 12:12 AM CDTFlash Flood WarningFSDBeadle3 hr
May 5, 5:29 AM CDTSevere Thunderstorm WarningFSDUnion19 min
May 5, 12:29 PM CDTSevere Thunderstorm WarningFSDLincoln31 min
May 5, 12:45 PM CDTSevere Thunderstorm WarningFSDYankton30 min
May 5, 12:58 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha47 min
May 5, 1:07 PM CDTSevere Thunderstorm WarningFSDTurner38 min
May 5, 1:15 PM CDTSevere Thunderstorm WarningFSDYankton15 min
May 5, 1:21 PM CDTSevere Thunderstorm WarningFSDYankton39 min
May 5, 1:55 PM CDTFlash Flood WarningFSDBon Homme, Hutchinson, Yankton3 hr
May 5, 2:22 PM CDTFlash Flood WarningFSDHanson4 hr
May 5, 2:49 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner41 min
May 5, 2:58 PM CDTSevere Thunderstorm WarningFSDHanson32 min
May 5, 3:25 PM CDTFlash Flood WarningFSDMiner6 hr
May 5, 3:31 PM CDTSevere Thunderstorm WarningFSDHanson, McCook, Miner44 min
May 5, 3:51 PM CDTTornado WarningFSDMiner24 min
May 5, 3:51 PM CDTTornado WarningFSDBon Homme54 min
May 5, 3:58 PM CDTSevere Thunderstorm WarningFSDHanson32 min
May 5, 4:00 PM CDTFlash Flood WarningFSDBeadle, Kingsbury, Sanborn6 hr
May 5, 4:08 PM CDTTornado WarningFSDHanson, Miner37 min
May 5, 4:10 PM CDTTornado WarningFSDGregory50 min
May 5, 4:34 PM CDTTornado WarningFSDDavison26 min
May 5, 4:38 PM CDTSevere Thunderstorm WarningFSDKingsbury36 min
May 5, 4:38 PM CDTTornado WarningFSDHutchinson37 min
May 5, 4:45 PM CDTSevere Thunderstorm WarningFSDMiner15 min
May 5, 4:45 PM CDTTornado WarningFSDBon Homme21 min
May 5, 4:53 PM CDTFlash Flood WarningFSDBon Homme, Hutchinson, Yankton6 hr
May 5, 4:59 PM CDTTornado WarningFSDSanborn31 min
May 5, 5:00 PM CDTSevere Thunderstorm WarningFSDGregory30 min
May 5, 5:13 PM CDTTornado WarningFSDHanson47 min
May 5, 5:14 PM CDTTornado WarningFSDHutchinson19 min
May 5, 5:22 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury23 min
May 5, 5:24 PM CDTTornado WarningFSDDavison36 min
May 5, 5:29 PM CDTSevere Thunderstorm WarningFSDDouglas16 min
May 5, 5:39 PM CDTTornado WarningFSDYankton36 min
May 5, 5:41 PM CDTSevere Thunderstorm WarningFSDAurora49 min
May 5, 5:46 PM CDTSevere Thunderstorm WarningFSDKingsbury13 min
May 5, 5:50 PM CDTSevere Thunderstorm WarningFSDGregory25 min
May 5, 5:59 PM CDTTornado WarningFSDHanson, Miner, Sanborn29 min
May 5, 6:06 PM CDTTornado WarningFSDAurora, Jerauld39 min
May 5, 6:11 PM CDTTornado WarningFSDCharles Mix, Gregory34 min
May 5, 6:13 PM CDTTornado WarningFSDHutchinson, Turner, Yankton32 min
May 5, 6:22 PM CDTFlash Flood WarningFSDBrule3 hr
May 5, 6:28 PM CDTTornado WarningFSDBrule19 min
May 5, 6:43 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook32 min
May 5, 6:45 PM CDTTornado WarningFSDJerauld30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.